Colorado, 2011

Funnel Clouds in Colorado, August 2, 2011

August 2, 2011 · NWS GJT · 2 events in 2 counties and zones

Strong heating and instability combined in a weak wind environment to produce several funnel clouds near the Grand Mesa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong heating and instability combined in a weak wind environment to produce several funnel clouds near the Grand Mesa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 2, 10:45 AM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 2, 10:45 AM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1145 AM MDT TUE AUG 2 2011

.1130 AM UPDATE...FIRST LIGHTNING STRIKES OCCURRED OVER THE LA SAL
MTNS. STORMS ARE SHOWING VERY SLOW MOTION SO FAR...TO THE NE AT
LESS THAN 10 MPH. SO THE FLASH FLOOD ADVISORY LOOKS ON TRACK. THE
SURFACE CONVERGENT SIGNATURE SHIFTS EAST OF THE DIVIDE BY MID
AFTERNOON. THE BEST DYNAMICAL LIFT COLLAPSES AFTER 3 PM FOR ALL BUT
THE EASTERN MOST PORTIONS OF THE ZONES...AND EVEN THERE AFTER 6 PM.
WITHOUT THIS UPPER SUPPORT...STORMS WILL BE MORE SCATTERED IN
NATURE BUT WILL STILL PACK A HEAVY RAIN PUNCH.

&&

.PREVIOUS DISCUSSION ISSUED AT /420 AM MDT TUE AUG 2 2011/...
.SHORT TERM DISCUSSION...TODAY THROUGH WEDNESDAY NIGHT...

REMNANTS OF TROPICAL STORM DON SHOWED SOME ENHANCED CONVECTION OVER
WEST CENTRAL NEW MEXICO YESTERDAY.  TODAY THIS FEATURE LIFTS
NORTHEAST INTO CENTRAL COLORADO AND GAINS STRENGTH AS IT MOVES
DOWNSTREAM.  THE GFS40 AND NAM12 SHOWS THE QPF BULLSEYE EAST OF
THE DIVIDE...BUT THE KEY POINT HERE IS THAT THIS CIRCULATION
STRENGTHENS OVER SOUTHWEST COLORADO.  POSSIBLE THAT THE GFS40 HAS
SOME CONVECTIVE FEEDBACK ISSUES AND SOMEWHAT CONCERN THAT CURRENT
OBSERVATIONS SHOW NO NOCTURNAL THUNDERSTORMS WITH FORMER T.S. DON.
BUT LOOKING AT ISENTROPIC ANALYSIS IN THE NAM...IT SHOWS A COMPACT
CORE WITH A SUBTLE HINT OF UPGLIDE AS IT TRACKS OVER SW COLORADO TO
CENTRAL COLO THIS AFTERNOON AND EARLY EVENING.  ISENTROPIC UPGLIDE
WITHIN A CONDITIONALLY UNSTABLE ENVIRONMENT DOES ONE THING...GENERATE
RAIN.  THE NAM12 AND GFS40 SHOW POCKETS OF 700 MB SPECIFIC HUMIDITY
OF 12 G/KG...WHICH IS AS HIGH AS IT GETS DURING THE MONSOON SEASON.
0-6 KM WIND SHEAR IS POOR AND CELLS WILL BE SLOW MOVERS...SO THE
POTENTIAL FOR SIGNIFICANT HEAVY RAINERS WITH LOCALIZED AMOUNTS OF 1
TO 2 INCHES IS A STRONG POSSIBILITY.  A FLASH FLOOD WATCH WILL BE
ISSUED THAT CLOSELY FOLLOWS THE TRACK OF FORMER T.S. DON.

ACROSS NE UTAH AND NW UTAH TODAY...WATER VAPOR SHOWS A REGION OF
DRY AIR FOLLOWING BEHIND THE TRAILING SHORT WAVE OVER THE NRN
PLAINS.  A MID LEVEL CAP IS NOTED ON THE KSLC SOUNDING FROM LAST
EVENING.  HOWEVER A WEAK DISTURBANCE IS LIFTING NORTHEAST ALONG THE
NEVADA/UTAH BORDER...SO BELIEVE THAT SCATTERED CONVECTION WILL FILL
ACROSS THE DRY AREA LATER THIS AFTERNOON.  SREF POPS MAY BY TOO
DRY...ALTHOUGH MAY BE OKAY EARLY IN THE DAY...SO WILL INDICATE A
RISING TREND TO THE 30-40 PERCENT RANGE THIS EVENING.

WEDNESDAY...ANOTHER CIRCULATION ALONG THE BAJA COAST WILL GET
ENTRAINED INTO SOUTHWEST FLOW AHEAD OF A PACIFIC TROUGH.  THIS WILL
TRIGGER ANOTHER ROUND OF SCATTERED STORMS...WITH THE BEST CHANCE
OVER SW COLORADO.  THE ENVIRONMENT WILL NOT BE AS MOIST ACROSS THE
SERN HALF OF THE FORECAST AREA...THEREFORE THE FLASH FLOODING
THREAT AND DEBRIS MUD FLOWS WILL BE MORE ISOLATED.

.LONG TERM DISCUSSION...THURSDAY THROUGH MONDAY.

THE STRONGER WESTERLY FLOW ACROSS THE NORTHERN PERIPHERY OF THE SUB
TROPICAL RIDGE WILL CONTINUE TO FLATTEN THIS FEATURE ON THURSDAY AND
PUSH THE CENTER FARTHER TOWARD THE GULF COAST INSTEAD OF THE CENTRAL
PLAINS. THE NORTHWESTERN TROUGH WILL GET CAUGHT UP IN THE FASTER
FLOW BY THURSDAY AFTERNOON AS IT IS FORCED EASTWARD BY HIGHER
LATITUDE ENERGY DROPPING SOUTHWARD. THE RIGHT ENTRANCE REGION OF
THE SUB TROP JET...SQUEEZED BETWEEN THE WESTERN TROF AND UPPER
RIDGE...WILL BE MOVING OVER THE NORTHERN PORTION OF THE CWA AND
COMBINE WITH LAST PUSH OF THE MONSOONAL MOISTURE AND EXPECT
SCATTERED COVERAGE OF STORMS AGAIN THURSDAY AFTERNOON. RESIDUAL
CLOUD COVER MAY LIMIT SOME INSTABILITY BUT SHEAR WILL BE SLIGHTLY
STRONGER AND SOME OF THE STORMS IN THE NORTH MAY BECOME QUITE
VIGOROUS...AND DID RAISE POPS IN THE CENTRAL MOUNTAINS AND TAVAPUTS
PLATEAU SLIGHTLY.

DRIER WESTERLY FLOW WILL SET UP BEHIND THIS TROF PASSAGE BY FRIDAY
AND THIS SHOULD LEAD TO A DECREASE IN THE CONVECTION...LIMITED TO
THE MOUNTAINS OF WESTERN COLORADO. PRECIPITABLE WATER PROGS DROP
VALUES BELOW A HALF OF AN INCH BY THE WEEKEND...WITH DEW POINTS
RETURNING TO THE 30S AND 40S. THIS SHOULD KEEP THUNDERSTORMS FAIRLY
ISOLATED ALONG THE EASTERN EDGE OF THE CWA...THOUGH NEW GFS HINTING
A BULGE OF MOISTURE WITH A DISTURBANCE HITTING THE SOUTHERN
MOUNTAINS ON SUNDAY. FOR NOW THIS PORTION OF FORECAST IN GOOD SHAPE
AN ONLY MADE A FEW TWEAKS. TEMPERATURES SHOULD RESPOND TO THE DRIER
AIR AND BETTER SUNSHINE BY MOVING TO ABOVE NORMAL READINGS DURING
THE DAY AND COOLING OFF BETTER OVERNIGHT.

&&

.AVIATION...

THE THREAT OF MVFR/IFR CIG AND VIS WILL BE GREATER TODAY THAN
PREVIOUS DAYS ACROSS SOUTHWEST AND CENTRAL COLORADO THIS AFTERNOON
AND EVENING. PROLONGED SHOWERS WITH RAINFALL RATES OF 1 TO 2 INCHES
AN HOUR WILL BE POSSIBLE AT KASE...KGUC...KTEX...KDRO AND KPSO
AIRPORTS.  FOR ERN UTAH AND NW COLORADO...GENERALLY VFR CONDITIONS
WITH LESS THAN A 20 PERCENT CHANCE OF MVFR CONDITIONS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR
     ZONES 010-012-014-018-019-022-023.
UT...NONE.

&&

UPDATE.......JOE
SHORT TERM...PF
LONG TERM....DP
AVIATION.....PF
Hazardous weather outlook, Aug 2, 5:00 AM MST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT TUE AUG 2 2011

COZ001>014-017>023-UTZ022>025-027>029-031200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

A FLASH FLOOD WATCH COVERS PART OF SOUTHWEST AND WEST CENTRAL
COLORADO FROM NOON TO MIDNIGHT.  THIS INCLUDES THE SAN JUAN...WEST
ELK AND ELK MOUNTAINS...AND THE GORE RANGE.  A MOIST UNSTABLE
ENVIRONMENT AND REMNANTS OF FORMER TROPICAL STORM DON BRINGS THE
THREAT OF HEAVY RAINS AND FLASH FLOODING.  LOCAL AREAS RECEIVING 1
TO 2 INCHES OF RAIN WILL BE POSSIBLE.  THIS WILL CAUSE MUD DEBRIS
FLOWS THAT IMPACT MOUNTAIN HIGHWAYS AND BACKCOUNTRY ROADS.

FOR EASTERN UTAH AND NORTHWEST COLORADO...EXPECT SCATTERED
THUNDERSTORMS OVER THE MOUNTAINS AND SOME OF THESE WILL DRIFT OVER
THE VALLEYS EARLY IN THE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

WEDNESDAY AND THURSDAY...SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL CONTINUE.  LOCALLY HEAVY RAINS HAVE THE POTENTIAL
TO GENERATE MUD DEBRIS FLOWS ONTO ROADS AND RISES ALONG STREAMS AND
NORMALLY DRY CREEK BEDS OR WASHES WILL BE POSSIBLE.

FRIDAY AND SATURDAY...THE THREAT OF AFTERNOON AND EVENING
THUNDERSTORMS DIMINISHES TO SLIGHT CHANCE.  MOST STORMS WILL STAY
CONFINED TO THE HIGHER TERRAIN.

SUNDAY AND MONDAY...MOSTLY DRY CONDITIONS ARE EXPECTED AS THE
MONSOONAL MOISTURE PLUME GETS SUPPRESSED OVER THE DESERT SOUTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The radar

The Grand Junction radar (KGJX), 4 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Mesa

When
August 2, 12:20 PM MST to 12:25 PM MST
Where
Mesa County, 5.69 mi WSW of Skyway
Reported by
NWS Employee
Coordinates
39.026, -108.221

A funnel cloud was observed near Lands End road at the top of the Grand Mesa.

Funnel Cloud, Delta

When
August 2, 1:20 PM MST to 1:33 PM MST
Where
Delta County, 3.94 mi N of Delta Arpt
Reported by
Public
Coordinates
38.836, -108.058

A funnel cloud was observed by several people near the Adobe Hills north of Delta.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331791, 331792.